From IOS Press:
Amsterdam, NL, July 12, 2016 – Parkinson’s disease (PD) is the second most common neurodegenerative disorder that causes a range of motor and non-motor symptoms. During the course of the disease, dopamine (DA)-producing neurons are lost and bundles of proteins known as Lewy bodies (LBs) form in the brain. A study reported in the Journal of Parkinson’s Disease provided molecular evidence that the FDA-approved leukemia drug nilotinib may restore brain dopamine and reduce toxic proteins associated with LB formation in PD and dementia patients.
Researchers from Georgetown University Medical Center conducted a small phase 1 study that included only 12 patients, primarily intended to evaluate whether patients could tolerate the drug. The results showed unanticipated improvements in clinical outcomes and motor function.
“This is the first study to treat subjects with advanced PD with a tyrosine kinase inhibitor,” explained lead investigator Charbel Moussa, MD, PhD, of the Department of Neurology, National Parkinson’s Foundation Center for Excellence, Georgetown University Medical Center (GUMC), Washington DC. “This study suggests that low doses of nilotinib appear to be relatively safe in a small cohort of participants with advanced PD or dementia with Lewy bodies (DLB), and although the data are supportive of additional trials, caution must be used in any future studies. The data give a clear signal to move forward with more definitive trials to determine an appropriate therapeutic dose and evaluate nilotinib effects in larger, randomized, double-blinded, placebo-controlled trials.”
Autophagy, a “housecleaning” process that removes various entities from inside cells, may be impaired in PD and DLB patients. Nilotinib is an Abelson tyrosine kinase inhibitor (Abl-TKI) that induces autophagy to destroy cancer cells. The researchers had found previously that this drug could penetrate the blood brain barrier and degrade the protein bundles, which are primarily composed of α-synuclein. Based on this observation, they …